Alert archive / Texas / Heat Advisories in 2021

Heat Advisory 3, NWS Houston/Galveston, TX

July 31, 20215 counties in Texas

NWS Houston/Galveston, TX issued this heat advisory at Jul 31, 2021, 2:59 AM CDT for 5 counties in Texas. It took effect at Jul 31, 2021, 11:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jul 31, 2021, 2:59 AM CDT (07:59 UTC)
In effect from
Jul 31, 2021, 11:00 AM CDT
Expired
Jul 31, 2021, 6:00 PM CDT
In force
7 hr
Issued by
NWS Houston/Galveston, TX

Counties Houston County, TX, Liberty County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX

The radar

The Houston radar (KHGX), 146 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 8.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2021-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2021-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2543 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

461 
WWUS74 KHGX 310759
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
259 AM CDT Sat Jul 31 2021

TXZ163-164-178-179-200-312300-
/O.NEW.KHGX.HT.Y.0003.210731T1600Z-210731T2300Z/
Houston-Trinity-San Jacinto-Polk-Northern Liberty-
Including the cities of Crockett, Trinity, Groveton, Shepherd, 
Coldspring, Livingston, Corrigan, Liberty, Cleveland, and Dayton
259 AM CDT Sat Jul 31 2021

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CDT
THIS EVENING...

* WHAT...Heat index values up to 110 expected. Abundant sunshine
  and light and variable winds will make it feel very hot. 

* WHERE...Houston, Trinity, San Jacinto, Polk and Northern 
  Liberty Counties.

* WHEN...From 11 AM this morning to 6 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this heat advisory went out at Jul 30, 11:45 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 30, 11:45 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1145 PM CDT Fri Jul 30 2021

.AVIATION [06Z TAF Issuance]...

VFR conditions will continue to prevail through the early morning
hours. Models are still indicating a trend towards MVFR ceilings
around 11z-12z, but not anticipating a solid low-level cloud deck
to form. Light and variable winds will give way to a brief period
of southwesterly winds in the morning hours and transition to
southerly winds in the afternoon hours. The latest CAMs indicate
a further inland push of afternoon showers/thunderstorms, so
HOU/SGR/LBX/GLS all have VCTS after 18z-20z. Important to note
that Saturday's convection coverage will be more isolated than
Friday's was. The coastal sites are still expected to get in on
morning rain showers around 16z before convection along the sea
breeze begins to develop. Any convection that forms will dissipate
shortly after sunset with the loss of daytime heating.

Batiste

&&

.PREV DISCUSSION /Issued 652 PM CDT Fri Jul 30 2021/...

.SHORT TERM [Tonight Through Saturday Night]...

Another day, another flirtation with the heat advisory threshold.
We've been lucky again to see dewpoints mix down just enough to
keep the heat index in the 103-106 degree range so far. We've got
a couple hours of good sun left to push things to just shy of 108,
but it appears we'll fall just short of the advisory criteria
again today. In the end, it's mostly a function of paperwork. Like
a tropical storm making landfall at 70 mph, whether it becomes a
hurricane or not is kind of meaningless as the impacts aren't
really going to be any different. Thus, we've been hitting the
heat safety message hard lately and will continue to do so this
weekend.

Beyond the heat, we do have some isolated showers kicking up, both
along the seabreeze and also further inland. There may be some sort
of subtle boundary in place, as today's inland showers again seem to
be oriented on the same line between Caldwell and Lufkin that we saw
yesterday. These will likely be the preferred zones into the mid-
afternoon, but we may also see some isolated stuff thanks to outflow
interactions, localized heating differentials, and some such
elsewhere.

Speaking of the weekend, what does Saturday look like? Well...it'll
be a lot more of the same summertime daily pattern. Overnight lows
will quite warm thanks to the humid conditions, and we'll likely see
nocturnal Gulf convection crop up in the pre-dawn hours. As the
seabreeze forms up, it will become a new convergence zone and the
primary focus for isolated to scattered afternoon showers and
storms.

Oh, right, the heat. I'd like to be able to forget about the heat,
but the atmosphere will not play along. Saturday again becomes a
race between temperatures rising through the day, and dewpoints
mixing out as the boundary layer deepens. Who wins? Well, that
depends...I'm personally rooting for the NAM as it leans hard into
the mixing, with IAH even seeing the dewpoint briefly get to a
pretty nice 69 (?!?!) - I suspect this is probably overly
optimistic, and other guidance supports that theory. In all honesty,
my first guess model blend kept the humidity up just enough that a
heat advisory could be justified. Though winds at the upper end of
what will be the daytime boundary layer shifting may make some
marginal difference, I'm inclined to keep a forecast pretty close to
persistence, and undercut that consensus just a bit. This is
ultimately not too dissimilar from the NBM, though I cut things a
little closer to that 108 threshold.

Again...the differences here are essentially splitting hairs. We are
near the climatological peak of apparent temperature here in
Southeast Texas, and even climatologically typical levels of heat at
our peak can be dangerous to those unacclimated and/or unprepared.
The fact that the forecast heat is not necessarily anomalously high
does not imply that it's safe to ignore things like proper breaks in
cool air and plenty of available water. It's hot, y'all. Don't push
it too hard and have a drink in the shade. Safe is smooth, and
smooth is fast.

Luchs

.LONG TERM [Sunday Through Friday]...

On Sunday rain chances will be enhanced by short wave...currently
shown on satellite as a cluster of showers and thunderstorms over
the NE Gulf...moving into coastal TX from the east on southern
flank of retreating upper ridge.

Meanwhile large scale flow pattern undergoes a change with broad
upper trough amplifying eastern half of U.S....and narrower upper
ridge amplifying over the interior West....especially along and in
the lee of the Rocky Mountains. At surface this corresponds to a
back door cold front dropping down from the north...stalling out
over the area by Tuesday and Wednesday. This front will act as a
focus for more showers and thunderstorms for at least the Monday
through Wednesday time frame. Potential for heavy downpours with
these rains. Model PWATs are up in the 2.25 to 2.5 inch range
during this period around that boundary. Some potential of a
little drier air sneaking in behind this front from the NE in the
Wednesday...Thursday time frame with best chances as usual in
northern and northeastern portions of the forecast area...lowest
chances SW zones. Still plenty of uncertainty in timing and
ultimate SW extent of this boundary as fighting climatology with
these fronts certainly rare this time of year.

Reilly

.MARINE...

Fairly modest winds and seas are expected through period with
mainly light south winds this weekend...becoming SW to W on
Tuesday...then variable Tuesday night and Wednesday as a weak
backdoor cold front becomes drops down from the N then becomes
nearly stationary. Exact timing and location of this front still
uncertain. With this front expect an increase in shower and
thunderstorm activity. Locally higher winds and seas are expected
in and near thunderstorms. Will likely see more typical onshore
flow set up late in the week as front washes out.

Reilly

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  76  96  77  96  77 /  10  10  10  20  20
Houston (IAH)          78  96  77  96  79 /  20  30  10  40  20
Galveston (GLS)        82  91  83  91  82 /  20  20  20  30  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...None.
GM...None.

&&

SHORT TERM...Luchs
LONG TERM...Reilly
AVIATION...Batiste
MARINE...Reilly
FIRE WEATHER...Luchs

Nearby

Heat Advisories in Texas, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.